Massachusetts, 2005

Damaging Wind and Lightning Strike in Massachusetts, August 13, 2005

August 13, 2005 · NWS BOX · 2 events in 2 counties and zones

Scattered showers and thunderstorms developed in a hot and humid airmass out ahead of a weak cold front during the late afternoon and early evening hours across Massachusetts. A severe thunderstorm moving across Blandford brought large trees down on North Blandford Road near the Otis border.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Scattered showers and thunderstorms developed in a hot and humid airmass out ahead of a weak cold front during the late afternoon and early evening hours across Massachusetts. A severe thunderstorm moving across Blandford brought large trees down on North Blandford Road near the Otis border. In addition, high tension wires were downed by lightning in Hull, causing power outages.No known injuries directly resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 1:51 PM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 13, 1:51 PM EST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
251 PM EDT SAT AUG 13 2005

...SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR ALL OF CONNECTICUT,
RHODE ISLAND AND ALL OF MASSACHUSETTS EXCEPT FOR THE OUTER ISLANDS...

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
COMPLEX WX PATTERN NX 36 HOURS.  SOUPY HOT AIRMASS WITH PWS OF 2
INCHES HEATED TO NEAR 100 DEGREES A FEW LOCATIONS THIS AFTERNOON.
CONVECTION NOW FIRING UP WELL TO OUR WEST BUT ON 30-40 KT WRLY MID
LEVEL FLOW THIS ACTION SHOULD MARCH STEADILY E LATE THIS AFT AND
EVENING.  ATM APPEARS ACTION WILL BE FOCUSED N OF A BDR-PYM LINE BUT
GIVEN HIGH CAPES AND NOT MUCH OF A CAP...TRW POSSIBLE ANYWHERE
INLAND OF THE COAST.  SVR THREAT IS STILL OF CONCERN GIVEN 30-40 KT
MID LVL WIND AND VERY HIGH CAPE ACRS THE FA.  MICROBURSTS THE
PRIMARY ISSUE.  GIVEN HOT AIRMASS AND HIGH TDS...NOT LIKELY TO SEE
ACTIVITY COLLAPSE THIS TIME AS SUNSET APPROACHES...WITH SHORTWAVE
SUPPORT BELIEVE SRN NY CONVECTION MAY MAKE ITS WAY THRU FA BETWEEN
21Z-05Z.

GFS CONTINUES STEADY ON DRIFING FRONT INTO SRN NH THEN TAKING WAVE
ALONG THE FRONT SUN PM.  THAT KEEPS THE CWA IN THE HUMID AIRMASS AND
IN THE WARM SECTOR WITH MORE CONVECTION LIKELY SUN.  SOMEWHAT WEAKER
MID LVL FLOW BUT LOTS OF MOISTURE SHOULD PRODUCE TORRENTIAL RAINFALL
IN STRONGEST TSTMS.  TRAINING WILL BE PRIMARY MECHANISM FOR ANY FFW
POTENTIAL.

FOLLOWED MAV/GFS POPS THRU THIS FCST PERIOD. WHILE MAXES SUN AGAIN
LKLY TO BE IN THE LOW 90S OUT WEST...HEAT INDICES NOT NEARLY AS HIGH
AS TODAY AND THUS STAYS BELOW THE 2-DAY CRITERIA.

&&

.LONG TERM (MONDAY THROUGH NEXT SATURDAY)...
THE SURFACE FRONT SHOULD BE THROUGH MOST OF THE REGION BY 12Z
MONDAY...WITH THE EXCEPTION OF THE SOUTH COAST. HOWEVER...THE UKMET
IS NOTICEABLY SLOWER THAN THE NAM/NGM/GFS. FOR NOW WILL GO WITH THE
QUICKER SOLUTIONS SINCE THEY ARE IN THE MAJORITY AND COOL OUTFLOW
FROM CONVECTION SUNDAY NIGHT SHOULD GIVE THE BOUNDARY AN EXTRA PUSH.
HOWEVER...IF THE UKMET VERIFIES THE FRONT WOULD NOT COME THROUGH
UNTIL MONDAY AFTERNOON. EVEN THOUGH THE SURFACE FRONT WILL BE
THROUGH THE REGION MONDAY MORNING MID LEVEL FLOW LOOKS TO BE
SOUTHWESTERLY SO THERE COULD BE SOME OVER RUNNING PRECIPITATION FOR
AT LEAST THE FIRST PART OF MONDAY. THEREFORE...WILL GO WITH CHANCE
POPS MAINLY ALONG AND SOUTH OF THE MASSACHUSETTS PIKE. ALSO...COULD
BE SOME LEFTOVER ELEVATED INSTABILITY FOR THUNDER ALONG THE SOUTH
COAST. HIGHS WILL BE MUCH COOLER ON MONDAY AND MAY ONLY BE IN THE
LOW TO MID 70S ALONG THE COASTAL PLAIN WITH NORTHEAST WINDS AND LOTS
OF CLOUDS.

QUIET WEATHER SHOULD DOMINATE MONDAY NIGHT THROUGH TUESDAY NIGHT. ON
WEDNESDAY...A WEAK UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS OUR
NORTHERN ZONES IN THE AFTERNOON. WITH A LACK OF SURFACE CONVERGENCE
AND MOISTURE WILL CONTINUE A DRY FORECAST. AN ISOLATED AFTERNOON OR
EVENING SHOWER CAN NOT BE RULED OUT IN THE NORTHERN ZONES BUT NOT
WORTH MENTIONING BESIDES AT 20 POP IN THE GRIDDED DATABASE. MEX
GUIDANCE LOOKS GOOD BUT WILL GO A FEW DEGREES COOLER IN THE NORMALLY
COOLER OUTLINED LOCATIONS AT NIGHT WITH GOOD RADIATIONAL COOLING.
COULD SEE THE MERCURY DOWN TO AROUND 50 TUESDAY NIGHT IN A FEW OF
THE NORMALLY COOLEST LOCATIONS.

WARMER AND MORE HUMID AIR ALTHOUGH NOT NEARLY BAD AS TODAY WILL
RETURN TO THE REGION THURSDAY AND PARTICULARLY ON FRIDAY. THIS WILL
BE OUT AHEAD OF OUR NEXT COLD FRONT. GFS LOOKS TOO FAST WHEN
COMPARING IT TO THE ECMWF AND HPC IS ALSO BUYING INTO THE SLOWER
SOLUTION. THEREFORE...WILL CONFINE SHOWER AND THUNDERSTORM CHANCES
UNTIL LATE FRIDAY NIGHT AND POSSIBLY NOT UNTIL SATURDAY. WITH 850 MB
TEMPERATURES ON THE ECMWF WARMING TO +17C WILL GO A FEW DEGREES
WARMER THEN MEX GUIDANCE TOWARDS THE END OF THE WEEK.

&&

.AVIATION...
VFR TO MVFR IN HAZE THRU THE EVENING...BUT LIFR ACK AND SURROUNDING
AREA AS LARGE ST DECK AS DVLPD FROM JUST E OF BID THRU ACK.
CONVECTION WILL PRODUCE PERIODS OF IFR AND GSTS 40 KTS AT THE VERY
LEAST.

&&

.MARINE...
IN NEAR-TEAM...SCA UP PRIMARILY FOR EXPECTED 4-5 FT SEAS LATE
TONIGHT AND SUN.  WNDS NOT LKLY TO REACH SCA CRITERIA THU 00Z MON.
COLD SURGE BEHIND FRONT NRN MOST WATERS MIGHT SEE A GUST OR TWO BUT
LATEST GFS ACTUALLY SLOWER WITH FROPA MON MORNING AS IT REACHES THE
COAST.

IN THE LONGER TERM...MAY SEE A FEW BRIEF 25 KNOT WIND GUSTS MONDAY
MORNING WITH NORTHEAST COOL SURGE OVER THE WATER. OTHERWISE...BASED
ON THE LATEST TRACK OF IRENE WILL CONTINUE 5 TO 6 FOOT SWELL INTO
THE SOUTHERN WATERS MONDAY INTO EARLY WEDNESDAY. A HIGH SURF
ADVISORY MAY BE NEEDED FOR DANGEROUS RIP CURRENTS ON SOUTH FACING
BEACHES WITH LATER FORECASTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SEVERE THUNDERSTORM WATCH UNTIL 10 PM ALL ZONES.
MA....SEVERE THUNDERSTORM WATCH UNTIL 10 PM EXCEPT FOR NANTUCKET AND
MARTHAS VINEYARD
NH...NONE.
RI...SEVERE THUNDERSTORM WATCH UNTIL 10 PM EXCEPT FOR BLOCK ISLAND
MARINE...SCA TONIGHT ANZ254 AND ANZ255

&&

SHORT TERM...DRV
LONG TERM...FRANK
Hazardous weather outlook, Aug 13, 2:00 PM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT SAT AUG 13 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
300 PM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY.

.DAY ONE (TONIGHT)...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR ALL OF
CONNECTICUT, RHODE ISLAND, AND ALL OF MASSACHUSETTS EXCEPT FOR THE
OUTER ISLANDS. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND EVENING AND CONTINUE INTO TONIGHT. SOME OF THE STORMS
WILL BECOME SEVERE WITH THE MAIN THREAT BEING STRONG DAMAGING
STRAIGHT LINE WIND GUSTS. HOWEVER...LARGE HAIL IS ALSO POSSIBLE. IN
ADDITION...ANY THUNDERSTORM MAY CONTAIN TORRENTIAL RAINFALL.

FOG WILL BE LOCALLY DENSE ALONG SOUTH FACING COASTAL LOCATIONS
TONIGHT.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)
NUMEROUS THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY INTO SUNDAY NIGHT.
THESE STORMS MAY ALSO BECOME SEVERE. IN ADDITION...THEY WILL CONTAIN
DANGEROUS CLOUD TO GROUND LIGHTNING ALONG WITH TORRENTIAL RAINFALL.

FOG WILL BE LOCALLY DENSE ALONG SOUTH FACING COASTAL LOCATIONS
SUNDAY NIGHT.

SOUTHERLY SWELL FROM TROPICAL STORM IRENE IS EXPECTED TO INCREASE
BEGINNING MONDAY INTO EARLY WEDNESDAY. DANGEROUS RIP-TIDES ARE ALSO
POSSIBLE ESPECIALLY ACROSS SOUTH FACING COASTAL LOCATIONS DURING THIS
TIMEFRAME. STAY TUNED TO THE LATEST STATEMENTS ON IRENE FROM THE
TROPICAL PREDICTION CENTER.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT FROM 4 PM TO AT
LEAST 10 PM.

FRANK

In the hours before

Special weather statement, Aug 13, 3:39 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
439 PM EDT SAT AUG 13 2005

MAZ009-011-132115-
EASTERN HAMPDEN MA-WESTERN HAMPDEN MA-
439 PM EDT SAT AUG 13 2005

AT 438 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES WEST OF WESTFIELD...OR ABOUT 12 MILES WEST OF CHICOPEE...
MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...WEST SPRINGFIELD AND AGAWAM BY 500 PM
EDT...SPRINGFIELD AND CHICOPEE BY 510 PM EDT...LUDLOW AND EAST
LONGMEADOW BY 520 PM EDT.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT FOR THE AREA. PLEASE
STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

FRANK
Special weather statement, Aug 13, 4:18 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
518 PM EDT SAT AUG 13 2005

MAZ004-010>012-132200-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-NORTHERN WORCESTER
MA-SOUTHERN WORCESTER MA-
518 PM EDT SAT AUG 13 2005

AT 517 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES NORTHWEST OF SPRINGFIELD...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...WILBRAHAM AND LUDLOW BY 530 PM EDT...
MONSON AND PALMER BY 550 PM EDT...BRIMFIELD AND WALES BY 600 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

FRANK
Special weather statement, Aug 13, 4:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
538 PM EDT SAT AUG 13 2005

MAZ022-132230-
BARNSTABLE MA-
538 PM EDT SAT AUG 13 2005

AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH SMALL HAIL 5 MILES WEST OF PROVINCETOWN...OR
ABOUT 22 MILES EAST OF PLYMOUTH...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...PROVINCETOWN BY 550 PM EDT...TRURO BY
610 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND RHODE ISLAND.

FRANK

The radar

The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Hampden

When
August 13, 5:05 PM EST
Where
Hampden County, Blandford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.183, -72.933

Lightning, Plymouth

When
August 13, 8:25 PM EST
Where
Plymouth County, Hull
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468986, 5468987.